Antibioticinduced Diarrhea In A Dog

If your dog requires an antibiotic to treat a medical problem, the drug might cause side effects such as diarrhea.

Antibiotics are among the most commonly prescribed drugs for people and animals. However, as in people, antibiotics can have side effects for your pet, including diarrhea.

What Are Antibiotics?

Antibiotics are a class of drugs used to treat bacterial infections.

Antibiotics are a class of drugs used to treat a variety of bacterial infections, but do not work against viral or fungal infections. Your veterinarian will decide if your dog needs an antibiotic after determining the cause of a health problem.

What An Antibiotic Does

The word “antibiotic” is a combination of the prefix “anti,” meaning against, and the Greek word “biotikos,” meaning “pertaining to life.” It literally means “against life” and works against bacteria by blocking the growth of microorganisms.

Possible Side Effects

Antibiotics kill bad microorganisms, but they also kill good ones, including those in your dog’s intestine. When that happens, the healthy balance is thrown off and diarrhea can occur.

Concerns About Diarrhea

Diarrhea can cause other health problems for dogs, most notably dehydration. Mild cases of diarrhea, including those caused by antibiotics, likely will end without medical treatment. However, severe cases can be life-threatening and require a visit to the veterinarian.

Treatments for Diarrhea

You may be tempted to give your dog a human over-the-counter medication to treat his diarrhea. A dog’s system is different from that of a human’s, however, and many drugs that are safe for people can be harmful or even fatal for your pet. Always check with your veterinarian before beginning any treatment program for your dog.

READ  About Water Retention